Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 147, NWS Topeka, KS

July 30, 2003Jackson County, Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 30, 2003, 6:17 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 6:17 PM CDT (23:17 UTC)
Expired
Jul 30, 2003, 7:00 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Jackson County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WUUS53 KTOP 302317
SVRTOP
KSC085-149-310000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JACKSON COUNTY IN NORTHEAST KANSAS
  EAST CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 700 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF DELIA...OR ABOUT 31 MILES
  NORTHEAST OF MANHATTAN...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  DELIA
  EMMETT
  POTAWATOMI INDIAN RESERVATION

THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST 
POTTAWATOMIE COUNTY.  NICKEL SIZE HAIL WAS REPORTED 5 MILES SOUTH OF 
HAVENSVILLE AT 605 PM.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3945 9602 3939 9610 3921 9602 3922 9578

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:55 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 30, 3:55 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
355 PM CDT WED JUL 30 2003

FORECAST CONCERN CONTINUES TO BE TIMING OF PRECIP CHANCES IN
NORTHWEST FLOW PATTERN.

IN THE SHORT TERM...RADAR SHOWS A FEW ISOLATED THUNDERSTORMS
DEVELOPING OVER NORTHEAST KANSAS AT THIS TIME. NO DISTINCT FRONTAL
BOUNDARY AS SURFACE WINDS ARE LIGHT AND VARIABLE AND DEWPOINTS NOT
TOO IMPRESSIVE AS DAYTIME HEATING HAS MIXED OUT BOUNDARY LAYER...
RESULTING IN DEWPOINTS ONLY IN THE UPPER 50S TO LOWER 60S. NO CAP IN
PLACE AS COLDER NORTHWEST FLOW HAS BROUGHT 700 MB TEMPERATURES DOWN
INTO THE 5-10 DEGREE RANGE ACROSS AREA. WILL GO WITH ISOLATED
THUNDERSTORMS INTO THE EARLY EVENING HOURS...EXPECTING THUNDERSTORMS
TO DISSIPATE BY MID EVENING AS LOSE DRIVING FORCE OF DAYTIME
HEATING.

BEYOND TONIGHT...NORTHWEST FLOW TO PREVAIL OVER NEXT SEVERAL DAYS
WITH MODELS INDICATING VARIOUS SCENARIOS FOR THUNDERSTORM CHANCES.
FAIRLY GOOD RETURN FLOW/WAA TO SETUP ON THURSDAY AND CONTINUE I
THROUGH THURSDAY NIGHT AHEAD OF FRONT WHICH WILL MOVE ACROSS AREA
FRIDAY AND FRIDAY EVENING. OVERALL BEST CHANCE FOR THUNDERSTORMS
APPEARS TO BE THURSDAY NIGHT AT WHICH TIME WILL BE CARRYING A 30
PERCENT POP...BUT WILL HAVE 20 PERCENT POPS STARTING THURSDAY
AFTERNOON AND CONTINUE WITH 20 PERCENT POPS FOR MOST OF AREA FRIDAY
AND OVER EAST CENTRAL KANSAS FOR FRIDAY NIGHT. HIGHS THURSDAY A
DEGREE OR TWO WARMER THAN TODAY...GENERALLY IN THE LOWER TO MIDDLE
90S. MAY SEE TEMPERATURES A FEW DEGREES COOLER FRIDAY...MAINLY
NORTHERN PARTS OF CWA...WHERE SHOULD HAVE MORE CLOUDS.

BEYOND FRIDAY...SURFACE HIGH TO FOLLOW FRONT ACROSS CWA FRIDAY NIGHT
AND SATURDAY...BRINGING COOLER AND DRIER AIR AGAIN. FROM SATURDAY
THROUGH WEDNESDAY...WILL BE GOING WITH DRY FORECAST AGAIN AS MODELS
NOT SHOWING ANY SIGNIFICANT CHANCES FOR RAIN THROUGH THE PERIOD.
TEMPWISE...SATURDAY AND SUNDAY LOOKING TO BE COOLEST WITH HIGHS IN
THE UPPER 80S TO LOWER 90S...THEN SLIGHT WARMUP INTO LOWER AND
MIDDLE 90S REST OF PERIOD AS UPPER RIDGE SHIFTS A LITTLE FARTHER
EAST AGAIN.

.TOP...NONE

38
Hazardous weather outlook, Jul 30, 4:35 PM CDT, 1 hour 42 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-311000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS
SOUTHEAST OF A SABETHA TO MANHATTAN TO ABILENE LINE. THE
THUNDERSTORMS SHOULD END BY 10 PM. LIGHTNING WILL BE THE PRIMARY
THREAT FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS THURSDAY AFTERNOON AND
THURSDAY NIGHT. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. LIGHTNING WILL ALSO BE A HAZARD.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE
AREA FRIDAY...AND MAINLY OVER EAST CENTRAL KANSAS FRIDAY NIGHT...
GENERALLY ALONG AND SOUTHEAST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

38

In the hours before

Local storm report, Jul 30, 5:46 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
546 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    ONAGA                     KS    .88 INCH HAIL
07/30/03   POTTAWATOMIE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:39 PM CDTSevere Thunderstorm WarningTOPBrown, Pottawatomie51 min
Jul 30, 6:46 PM CDTSevere Thunderstorm WarningTOPShawnee44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.